Warfarin ups male fracture risk

Warfarin treatment increases the risk of osteoporotic fracture in elderly men, US researchers have found.

They concluded that GPs should monitor the bone health of elderly patients on the drug.

The study recorded the incidence of fractures related to osteoporosis in the records of 15,000 elderly patients with an average age of 80 who were hospitalised for AF.

Men, but not women, who used warfarin for more than a year suffered a 63 per cent increase in the incidence of fractures compared to those not on the drug.

The difference was equivalent to one extra fracture per 100 patient years.

There was a particular association with vertebral and rib fractures.

The researchers suggested that their finding was the result of patients on warfarin not receiving enough vitamin K.

The drug blocks the vitamin's action, perhaps affecting its role in activating bone mineral binding as well as clotting.

The researchers said elderly patients taking warfarin should be encouraged to take steps to boost bone strength.

They added that developing anticoagulants that do not inhibit vitamin K should be a research priority.

Arch Intern Med 2006; 166: 241-6

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus